Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 12, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Apr 19, 2002, 4:55 PM EDT for Sussex County, Virginia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 19, 2002, 4:55 PM EDT (20:55 UTC)
- Expired
- Apr 19, 2002, 5:25 PM EDT
- In force
- 30 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
County Sussex County, VA
The radar
The Norfolk radar (KAKQ), 24 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 8.9 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 192 J/kg
- Mixed-layer CIN
- -210 J/kg
- Mixed-layer LCL
- 1126 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KAKQ 192055 SVRAKQ VAC183-192125- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 454 PM EDT FRI APR 19 2002 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SUSSEX COUNTY IN SOUTHEAST VIRGINIA * UNTIL 525 PM EDT * AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTH OF NEWVILLE...MOVING SOUTHEAST AT 25 MPH. THIS STORM HAS A HISTORY OF DAMAGING WINDS...KNOCKING DOWN TREES AND POWER LINES. LARGE HAIL IS ALSO POSSIBLE. * THE SEVERE THUNDERSTORM WILL BE NEAR NEWVILLE AT 505 PM WAVERLY AT 510 PM HOMEVILLE AT 515 PM LITTLETON AT 520 PM WAKEFIELD AT 525 PM THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS. WINDS UP TO 60 MILES AN HOUR. $$ && LAT...LON 3715 7713 3707 7730 3684 7714 3694 7695
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 4:25 PM EDT, 30 minutes earlier.
Area forecast discussion, Apr 19, 4:25 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 425 PM EDT FRI APR 19 2002 WEATHER IN THE SHORT-TERM WILL BE MESOSCALE DRIVEN...WITH THE BROKEN LINE OF CONVECTION BECOMING MORE WIDESPREAD AS IT APPROACHES CENTRAL VA. HEAVIEST CELLS ARE CURRENTLY IN THE RICHMOND REGION. MAX SURFACE-BASED CAPES WILL CONTINUE IN THE RANGE OF 2500-3000 J/KG FOR MOST...WITH LIS NEAR -8C. WIND PROFILE ALOFT CONTINUES TO BE RELATIVELY WEAK...THOUGH WITH THE STORM MOTION ESE AROUND 10-15KTS (APPROXIMATE TO MID LEVEL OR STEERING FLOW IN THIS CASE) THE STORMS ARE MAKING MORE PROGRESS THAN THEY WERE THIS TIME YDAY. AGAIN...DESPITE WEAK WIND FIELDS ALOFT ISOLATED SEVERE STORMS (WET MICROBURSTS) ARE POSSIBLE GIVEN THE DRY AIR NUDING IN AT MID LEVELS (REF WV AND VSBL SATELLITE IMAGES). IN TERMS OF PROBS...HAVE CONTINUED WITH THE HIGHEST POPS ACROSS CENTRAL VA (RICHMOND AND THE TRI CITIES) PER THE LATEST RADAR TRENDS. HAVE TAPERED PROBABILITIES TO THE SE...ESPECIALLY NEAR THE COAST (SCATTERED COVERAGE)...AS AGAIN EXPECT ACTIVITY TO DIMINISH AS WITH THE DAYTIME HEATING AFTER SUNSET. SAT...AVN/ETA RUNS SIMILAR IN DROPPING THE FRONT INTO FAR SRN VA BY LATE IN THE DAY. BY THAT TIME...IT WILL HAVE BECOME MORE W-E ORIENTED AND (THUS) PARALLEL TO THE 850-500 MB FLOW. WHILE THE DYNAMICS (850/500 MB OMEGA AND QVECTOR CONVERGENCE) REMAIN RATHER MINIMAL...WILL BUMP POPS UP TO 60% BASED ON THE FAVORABLE THERMODYNAMICAL PROFILE ALONG WITH THE MORE DEFINITIVE CONVERGENCE WITH THE FRONT. SAT NIGHT...FRONT/SHALLOW COLD WEDGE SLIDES FARTHER S TO NEAR NC/SC BORDER (LIKELY TO BE AIDED BY THE NOCTURNAL COOLING). WILL MAINTAIN A CHANCE OF SHOWERS/TSTS EARLY...THEN MENTION DRIZZLE LATE WITH THE HIGH DEGREE OF MOISTURE ALONG WITH INCREASED STABILITY (AND WIND SHEAR) IN THE LOWER LAYERS. SUN...HAVE CONTINUED WITH THE CHANCE OF LIGHT RAIN/DRIZZLE WITH WEAK OVERRUNNING FORCING N OF THE FRONT (WHICH WILL BE RETREATING N AS A WARM FRONT). SUN NIGHT...WARM FRONT LIFTS N BACK TO VA/NC BORDER. DEEPER ISENTROPIC ASCENT/WARM FRONTAL DYANMICS WILL RESULT IN ANOTHER CHANCE FOR RAIN ACROSS THE AREA...MAINLY SHOWERS/CHANCE OF TSTMS ACROSS FAR SRN VA AND NRN NORTH CAROLINA CLOSER TO THE WARM SECTOR. MONDAY...CONTINUED WITH SHOWER CHANCES THROUGH THE MORNING OVER WRN ZONES BEFORE THE COLD FRONT MOVES THROUGH...WITH THE CHANCES ALL DAY E TOWARD THE ERN SHORE (WITH A MENTION OF TSTMS IN THE WARM SECTOR). EXTENDED...COOLER ON TUE/WED BEHIND THE FRONT WITH THE NEXT CHANCE OF RAIN ON THU AHEAD OF THE NEXT COLD FRONT. MARINE FCST...NO FLAGS CONTINUE. FCSTID = 13 SBY 64 74 48 58 / 50 60 50 30 OXB 64 73 47 57 / 40 60 50 30 ECG 66 82 56 62 / 40 60 50 40 ORF 66 82 56 62 / 40 60 50 40 PHF 65 80 53 62 / 50 60 50 30 AKQ 66 82 55 62 / 50 60 50 40 RIC 63 80 54 62 / 60 60 50 40 FVX 63 82 55 62 / 60 60 50 40 .AKQ... MD...NONE. NC...NONE. VA...NONE. HURLEY
In the hours before
Special weather statement, Apr 19, 11:13 AM EDT, 5 hours 42 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ049-060>100-191815- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 1113 AM EDT FRI APR 19 2002 ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE AGAIN THIS AFTERNOON AND EVENING... * THREAT AREA...SOUTH CENTRAL AND SOUTHEAST VIRGINIA...FAR NORTHEAST NORTH CAROLINA...AND THE LOWER EASTERN SHORE. * TIME OF SEVERE WEATHER THREAT...BETWEEN 3 AND 9 PM. * SYNOPSIS...CONTINUED HOT AND HUMID CONDITIONS...ALONG WITH A WEAK FRONTAL BOUNDARY IN PLACE ACROSS THE REGION...WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS ONCE AGAIN THIS AFTERNOON. A FEW OF THESE STORMS MAY REACH SEVERE LIMITS. * SPOTTER ACTIVATION...SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING. * SEVERE WEATHER THREAT INCLUDES THE FOLLOWING... WIND GUSTS TO 60 MPH... HAIL UP TO THREE QUARTER INCH IN DIAMETER... IN ADDITION...HEAVY RAINFALL FROM THESE THUNDERSTORMS MAY RESULT IN LOCALIZED FLASH FLOODING...MAINLY IN URBAN AREAS AND IN LOW LYING LOCATIONS NEAR RIVERS AND STREAMS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. YOU CAN ALSO CHECK OUT OUR WEB SITE AT HTTP://WEATHER.NOAA.GOV/AKQ. HURLEY
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 4:23 PM EDT | Severe Thunderstorm Warning | AKQ | Prince George, City of Hopewell | 32 min |
| Apr 19, 5:48 PM EDT | Special Marine Warning | AKQ | 57 min | |
| Apr 19, 5:48 PM EDT | Special Marine Warning | AKQ | 57 min | |
| Apr 19, 6:13 PM EDT | Severe Thunderstorm Warning | AKQ | City of Virginia Beach | 27 min |
| Apr 19, 6:14 PM EDT | Special Marine Warning | AKQ | 31 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.